Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Jpn J Clin Oncol. 2012 Sep;42(9):845-50. doi: 10.1093/jjco/hys099. Epub 2012 Jul 10.

Gemcitabine-induced pleuropericardial effusion in a patient with pancreatic cancer.

Author information

  • 1Hepatobiliary and Pancreatic Oncology Division, National Cancer Center Hospital, 5-1-1 Tsukiji, Tokyo 104-0045, Japan.

Abstract

Pleuropericardial effusion is an extremely rare complication of gemcitabine chemotherapy. The patient was a 56-year-old woman administered systemic chemotherapy with gemcitabine for local recurrence of pancreatic cancer and lymph node metastasis developing 4 years after pancreaticoduodenectomy. Four months after the start of the chemotherapy, she presented with exertional dyspnea and edema in both her legs and face. Echocardiography and computed tomography revealed pericardial and bilateral pleural effusion. A pericardiocentesis was immediately performed to prevent the development of cardiac tamponade as well as to examine the cause of the pericardial effusion. As a result, the patient's exertional dyspnea and edema resolved. No metastases to the thorax or mediastinum were noted. A cytological study of the pericardial and pleural effusions revealed no malignant cells. Cultures for bacteria, mycobacteria and fungi were negative. Tests for autoantibodies indicating autoimmune disease were also negative, and hormonal assays for the detection of endocrine disease were normal. She was followed up after discontinuation of the gemcitabine treatment, and no further episodes of pericardial or pleural effusion occurred. Thus, it is speculated that the pericardial effusion and bilateral pleural effusion may have been caused by gemcitabine.

PMID:
22782959
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk